Kansas, 2004

Hail and Damaging Wind in Kansas, June 14, 2004

June 14, 2004 · NWS ICT · 6 events in 1 county or zone

5 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 14, 2:05 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 14, 2:05 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT MON JUN 14 2004

.DISCUSSION...
MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE POTENTIAL FOR
SEVERE CONVECTION LATE THIS AFTERNOON AND EVENING.

TONIGHT:
SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY EXTENDING FROM NORTHEAST KS
THROUGH CENTRAL KS DOWN THROUGH SOUTHWEST KS. A VERY UNSTABLE AIR MASS
CURRENTLY EXISTS ACROSS ERN KS WITH A VERY WEAK CAP. MLCAPES ARE
GREATER THAN 4000 J/KG WITH WESTERLY DEEP LAYER SHEAR INCREASING THIS
EVENING TO 40-50 KTS. A JUICY AIR MASS LIES SOUTH OF THE FRONTAL
BOUNDARY WITH DEW POINTS IN THE LOWER 70S ACROSS SCNTRL AND SERN KS.
EXPECT STORMS TO FORM INITIALLY THIS AFTN AND EVENING IN PROXIMITY OF
FRONT ACROSS NE AND NCNTRL KS IN A UNIDIRECTIONAL SHEAR ENVIRONMENT
WITH THE MAIN THREAT INITIALLY BEING LARGE HAIL AND DAMAGING WINDS. IF
SFC WINDS ARE ABLE TO BACK THIS EVENING CANNOT RULE OUT AN ISOLATED
TORNADO IN BETTER SHEARED ENVIRONMENTS. CONVECTION COULD BE ENHANCED
THIS EVENING BY A FEATURE EMBEDDED IN THE ZONAL FLOW ALOFT MOVING OUT
OF NM AS WINDS ARE BACKING AHEAD OF IT AT THE GDAC2 PROFILER IN SERN
CO. HEAVY RAINFALL POTENTIAL WILL HAVE TO BE MONITORED THIS EVENING FOR
ANY STORMS MOVING PARALLEL TO SFC BOUNDARY WITH POTENTIAL FOR
BACK-BUILDING.

TUESDAY-WEDNESDAY NIGHT:
ANOTHER VERY WARM DAY IN STORE ON TUE. STRONG CAPPING INVERSION BUILDS
IN FROM THE WEST SO EXPECT THIS DAY TO REMAIN DRY. A FAIRLY SIGNIFICANT
COLD FRONTAL BOUNDARY DROPS ACROSS THE CENTRAL PLAINS OVERNIGHT TUE
INTO EARLY WED. CURRENT THINKING IS CONVECTION WILL FORM ALONG THE
BOUNDARY ACROSS NRN KS LATE AFTN AND EARLY EVENING AND SLOWLY SAGGING
SOUTHWARD INTO SCNTRL KS LATE OVERNIGHT INTO WED MORNING. CONVECTION
SHOULD END FROM NW TO SE LATE WED AFTN/EARLY EVE. THE CONSENSUS IS TO
FOLLOW THE GFS WITH THIS BOUNDARY AS THE ETA IS SLOWER TO MOVE SYSTEM
THROUGH KS. SOME UNSEASONABLY COOLER AIR WILL BE BEHIND THE FRONT.
EXPECT SOME CONVECTION TO BE SVR TUE NIGHT ACROSS NRN KS AND CANNOT
RULE OUT ISO SVR WX AS IT PASSES FURTHER SOUTH ACROSS KS ON WED.
DEPENDING ON WHAT HAPPENS MONDAY NIGHT MAY HAVE TO MONITOR SOME
ACTIVITY AS IT TRAVELS OVER ALREADY SATURATED GROUND. HIGH TEMPS ON WED
SHOULD BE MUCH COOLER THAN RECENT DAYS WITH THE EXPECTED CLOUD COVER
AND WET CONDITIONS.

THURSDAY-SATURDAY:
GFS ADVERTISES BAROCLINIC ZONE SET UP AT 850 MB THU NIGHT ACROSS SRN
KS. WITH AMPLE MOISTURE AROUND AND GOOD WAA AT 850 EXPECT STORMS TO
FIRE ACROSS SW KS THU AFTN AND POSSIBLY FORMING INTO A MCS BY LATE
EVENING WITH THE SYSTEM MOVING ACROSS SRN KS OVERNIGHT. TEMPS WILL
CONTINUE TO BE UNSEASONABLY COOL WITH THE UNSETTLED WEATHER AND COOL
AIR MASS IN PLACE. FOCUS FOR CONVECTION FRI WILL BE IN SERN KS AS
POSSIBLE MCS EXITS THE REGION. FRI NIGHT WILL CONTINUE TO BE UNSETTLED
AS ANOTHER FAIRLY STRONG COLD FRONTAL BOUNDARY DROPS DOWN ACROSS THE
PLAINS. BEST CHANCES FOR CONVECTION WILL BE LATE EVENING AND OVERNIGHT.
SAT MORNING CONVECTION WILL BE FOCUSED ACROSS SE KS AGAIN AS COLD FRONT
MOVES THROUGH THE REGION.

SUNDAY AND MONDAY:
WITH PASSAGE OF STRONG FRONTAL SYSTEM ON SAT WILL COOL THINGS DOWN
SLIGHTLY SUN AND MON STAYING BELOW CLIMO NORMS. FLOW ALOFT WILL BE
NWRLY WITH DEEP TROUGH PROGGED OVER THE UPPER MIDWEST AND AMPLIFYING
RIDGE OVER THE PAC NW. WILL KEEP CONDITIONS DRY.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         70  92  69  81 /  30   5  20  40
HUTCHINSON      69  93  68  80 /  30  10  20  40
NEWTON          70  92  68  81 /  30  10  20  40
ELDORADO        71  91  69  82 /  30  10  20  40
STROTHER FIELD  71  91  69  83 /  30   5  10  40
RUSSELL         66  95  66  77 /  30  10  40  40
GREAT BEND      67  95  66  79 /  30  10  30  40
SALINA          67  92  66  78 /  30  10  30  40
MCPHERSON       68  92  67  79 /  30  10  30  40
COFFEYVILLE     71  89  69  85 /  30  10  10  40
CHANUTE         71  89  69  84 /  30  10  10  40
IOLA            71  89  69  84 /  30  10  10  40
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

5/SEDLOCK
Hazardous weather outlook, Jun 14, 10:10 AM CST, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1110 AM CDT MON JUN 14 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1110 AM CDT MON JUN 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL SAG INTO CENTRAL KANSAS THIS AFTERNOON.
THIS FRONT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS ALONG
IT. A FEW OF THESE STORMS WILL LIKELY BECOME SEVERE WITH THE MAIN
THREATS BEING LARGE HAIL TO GOLFBALL SIZE AND DAMAGING WINDS. STORM
MOVEMENT IS EXPECTED TO BE TO THE SOUTHEAST AT 15 MPH.

THE THUNDERSTORMS ARE FIRST EXPECTED TO DEVELOP LATE THIS AFTERNOON,
NORTHWEST OF A LINE FROM ANTHONY TO WICHITA TO COTTONWOOD FALLS. THE
STORMS ARE EXPECTED TO CONTINUE PUSHING INTO MUCH OF SOUTH CENTRAL
AND SOUTHEASTERN KANSAS THIS EVENING, WITH SCATTERED COVERAGE. THESE
STORMS SHOULD MAINTAIN A LARGE HAIL AND DAMAGING WIND THREAT THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE INTO CENTRAL AND SOUTHEAST KANSAS LATE
TUESDAY NIGHT AND WEDNESDAY. THIS FRONT WILL BE A SLOW MOVER WHICH
WILL BRING A CHANCE OF THUNDERSTORMS TO MOST OF THE REGION. IT IS
TOO EARLY TO TELL WHETHER OR NOT THE STORMS WILL BECOME SEVERE. STAY
TUNED TO LATER STATEMENTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX/JMC

The radar

The Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barton

When
June 14, 5:15 PM CST
Where
Barton County, 2 mi SE of Susank
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -98.733

Hail, Barton

When
June 14, 5:20 PM CST
Where
Barton County, 7 mi N of Claflin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.617, -98.533

Hail, Barton

When
June 14, 5:43 PM CST
Where
Barton County, 7 mi E of Hoisington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.517, -98.633

Thunderstorm Wind, Barton

When
June 14, 5:43 PM CST
Where
Barton County, 7 mi E of Hoisington
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.517, -98.633

Hail, Barton

When
June 14, 5:58 PM CST
Where
Barton County, 3 mi S of Galatia
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.583, -98.967

Hail, Barton

When
June 14, 7:23 PM CST
Where
Barton County, 3 mi N of Albert
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -99.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402780, 5402781, 5402782, 5402783, 5402784, 5402785.